Arkansas, 2016

Damaging Wind in Arkansas, July 8, 2016

July 8, 2016 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance generated a severe storm across northeast Arkansas during the late afternoon hours of July 8th. Storms were capable of producing damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance generated a severe storm across northeast Arkansas during the late afternoon hours of July 8th. Storms were capable of producing damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 8, 2:22 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 8, 2:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
322 PM CDT FRI JUL 8 2016

.DISCUSSION...

Dewpoint pooling has allowed heat indices to jump into the 105
to 109 degree range over the most of the CWA. This will be short
lived as the Mid-South will be entering into a wet pattern that
will continue through the weekend into early next week.

Showers and thunderstorms are developing rapidly across Northern
Arkansas and Southern Missouri at this time along old outflow
boundaries from a dying MCS that occurred over Eastern Oklahoma
this morning. These storms will become severe as they push into
the Mid-South and interact the hot and unstable airmass. The
storms will likely converge into a line during the late afternoon
and early evening hours. Damaging winds will be the main threats
from these storms as well as locally heavy rainfall. These storms
will push into the Memphis area between 6-8 PM. The threat for
severe weather will diminish by midnight from the loss of daytime
heating.

After midnight...expect a lull in the activity over the Mid-South.
However...expect another MCS to develop over Southwest Missouri
near the vicinity of a weak cold front during the early morning
hours. This MCS will begin to push into Northeast Arkansas around
sunrise. The convection will move into the Memphis area between 7
am and noon. The strength of the convection will dwindle by
mid-day. By afternoon, expect some development across North
Mississippi along old outflow boundaries. The rest of the Mid-South
may see another break in activity due to the atmosphere being
worked over.

By Saturday Night into Sunday, a weak upper low moves over the
Mid-South. The upper low will help generate numerous showers and
thunderstorms over the area Saturday Night which may continue into
Sunday. Confidence starts dropping with Sunday as just getting
too far out to pinpoint where and when REDEVELOPMENT of
thunderstorms will occur. With the weak upper low over the Mid-South,
would think at least some development would occur but a lot will
depend on just how worked over the atmosphere is.

Temperatures will be cooler over the weekend due to the convection
and cloud cover. Expect most of the CWA will see highs in the 80s.
Chances for severe storms will occur through the weekend. The
biggest threat may come from flash flooding by the latter part of
the weekend depending on how much rain falls with the convection
tonight and into Saturday.

Next week, the upper low will lift out of the Mid-South.
Temperatures will begin to warm back up into the lower to mid 90s.
Expect chances for rain to become more diurnally driven after
Monday.

KRM

&&

.AVIATION...

Mainly VFR conds expected through the period. Main challenge will
be the timing of SHRAS/TSRAS. Right now watching a complex
starting to take shape over NW AR/SW MO that is expected to
develop and track across mainly the northern sections of the Mid-
South later this afternoon into this evening. Best chance for TSRA
on station will be at KJBR. Added a VCTS at KMEM, since activity
may skirt the northern gates, and at KMKL. Confidence in timing
after this first round is low. Guidance points to another complex
moving out of AR in the morning so added a VCTS to KJBR/KMEM for
Saturday morning. Gusty SW winds this afternoon will diminish
tonight. Front dropping south into the area on Saturday will
result in winds shifting to the north at KJBR, with light and
variable winds at KMKL and light WSW winds at KMEM and KTUP.

SJM

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT this evening for Benton MS-Coahoma-
     DeSoto-Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-
     Tunica.

TN...Heat Advisory until 7 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jul 8, 12:57 PM CST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
157 PM CDT FRI JUL 8 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-092100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
157 PM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM CDT NORTHWEST OF AN OXFORD
MISSISSIPPI TO SAVANNAH TENNESSEE LINE. HEAT INDEX VALUES OF
GREATER THAN 105 DEGREES ARE EXPECTED.

A FEW STRONG TO SEVERE STORMS ARE POSSIBLE TODAY...MAINLY IN
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL AND WEST TENNESSEE.
LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH FLOODING IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG TO SEVERE STORMS WILL BECOME MORE WIDESPREAD OVER THE
WEEKEND. LOCALLY HEAVY RAINFALL WITH ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 8, 1:20 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CDT FRI JUL 8 2016

ARZ008-017-082000-
RANDOLPH AR-LAWRENCE AR-
220 PM CDT FRI JUL 8 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 300 PM CDT FOR...

RANDOLPH COUNTY IN EASTERN ARKANSAS...
NORTHERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 220 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR ATTICA...OR 8 MILES
NORTHWEST OF POCAHONTAS...MOVING EAST AT 25 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN RANDOLPH AND NORTHERN LAWRENCE COUNTIES SHOULD MONITOR THIS
STORM CLOSELY.

LAT...LON 3624 9133 3624 9126 3633 9126 3633 9128
      3637 9128 3638 9129 3650 9126 3649 9077
      3643 9077 3643 9078 3642 9076 3641 9077
      3641 9075 3638 9075 3629 9077 3629 9079
      3628 9081 3615 9080 3604 9084 3616 9135
TIME...MOT...LOC 1920Z 281DEG 20KT 3632 9110
Special weather statement, Jul 8, 2:30 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT FRI JUL 8 2016

ARZ008-017-018-026-082115-
CRAIGHEAD AR-RANDOLPH AR-GREENE AR-LAWRENCE AR-
330 PM CDT FRI JUL 8 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

NORTH CENTRAL CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN RANDOLPH COUNTY IN EASTERN ARKANSAS...
GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 330 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER O'KEAN...OR 10
MILES NORTHEAST OF WALNUT RIDGE...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTH CENTRAL CRAIGHEAD...SOUTHEASTERN RANDOLPH...GREENE
AND SOUTHEASTERN LAWRENCE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3599 9112 3627 9083 3618 9034 3585 9050
TIME...MOT...LOC 2030Z 298DEG 14KT 3616 9081

The radar

The Memphis radar (KNQA), 114 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
July 8, 3:00 PM CST to 3:10 PM CST
Where
Lawrence County, 0.22 mi NE of Sedgwick to 2.48 mi E of Sedgwick
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.972, -90.868

A few trees down and a pool damaged in Sedgwick.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643302.